Hallucinogen found in Sydney drug

·1-min read

NSW Health has warned a "potent hallucinogen" has been found in what people assumed was MDMA after several people were hospitalised in Sydney last week.

The synthetic hallucinogenic recreational drug 25C-NBOMe was being misrepresented as MDMA powder and causing rapid and severe adverse effects among people who have taken it, NSW Health said on Friday.

The powder also contained 4-fluoroamphetamine, a stimulant drug with similar effects to MDMA.

NSW Poisons Information Centre Medical Director Dr Darren Roberts said the NBOMe group of drugs was more toxic and could cause more severe adverse reactions than other hallucinogenic drugs like LSD.

"The hallucinations and stimulant effects of 25C-NBOMe can make people lose a sense of reality, making them prone to violence, accidents and injury," Dr Roberts said.

"These drugs are potent so even a small amount is associated with a risk of overdose and there have been multiple reports of deaths from overdose and accidents in Australia over the past decade."

Dr Roberts said using these drugs with other drugs like stimulants increased the risk of harm.

NSW Health confirmed "several people" had been hospitalised after taking the drug.

NSW Health last week warned of the potential dangers of opioids present in cocaine currently in circulation in Sydney.

In the previous two months, there had been 11 people admitted to hospital who reported using cocaine and showed signs of an opioid overdose. Two of them died.

NSW Health advised people who were experiencing "unexpected symptoms" from drugs to call Triple Zero immediately or seek urgent medical attention.

Our goal is to create a safe and engaging place for users to connect over interests and passions. In order to improve our community experience, we are temporarily suspending article commenting